Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 3, 1999, 7:38 PM CDT for Sumner County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1999, 7:38 PM CDT (00:38 UTC)
- Expired
- May 3, 1999, 8:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sumner County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:13 PM CDT | Tornado F1 | Wellington, KS | Initial touchdown occurred 4 miles north of Wellington in Central Sumner County where several power poles were knocked down. Moving north-northeast near 30 kts, the tornado inflicted damage to about 15 structures including complete destruction of two mobile ho |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 7:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2631 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 040039 RRA TORICT KSC191-040115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 738 PM CDT MON MAY 3 1999 THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 815 PM CDT * AT 738 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 2 MILES EAST OF MAYFIELD...OR ABOUT 26 MILES SOUTH OF WICHfITA...MOVING NORTHEAST AT 40 MPH. THIS STORM COULD PRODUCE A TORNADO AT ANY TIME. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAYFIELD WELLINGTON RIVERDALE DARMOFAL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 3, 3:35 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 3, 3:35 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT MON MAY 3 1999 MAIN FCST CONCERNS ARE CONVECTION TONIGHT AND TUESDAY. LATEST 12Z/3RD MODEL RUNS HAVE COME INTO BETTER AGREEMENT WITH THE PROGNOSIS OF THE DEVELOPMENT OF A SIGNIFICANT UPPER TROF/CLOSED LOW OVER THE CENTRAL PLAINS BY 36 HRS (00Z/WED). LATEST 3 RUNS OF ALL SHORT RANGE MODELS VIA AWIPS DPROG/DT HAVE TRENDED TOWARD A DEEPER MORE SOUTHERN TRACK OF THE CLOSED LOW DEVELOPMENT. FOLLOWING ETA/AVN COMBINATION BASED ON LATEST TRENDS AND STRONG MID/UPR JET ON WEST SIDE OF WRN U.S. UPR TROF THIS MORNING. 19Z SFC MAP INDICATED DRYLINE EXTENDING FROM JUST W OF RSL...TO W OF MEDICINE LODGE...ACROSS FAR NWRN OK AND THE SERN TX PANHANDLE. DEEP LOW LVL MOISTURE CONTINUES TO ADVECT NWD EAST OF THE DRYLINE ACROSS KS WITH SBCAPES OF ALREADY IN THE 2500-3500 J/KG RANGE. THUS...ATMOSPHERE VERY UNSTABLE AHEAD OF MAIN UPPER TROF. ACCORDING TO LAPS...CAP IS WEAKENING ACROSS ENTIRE FCST AREA. LEAD WEAKER SHORTWAVE NOW MOVING NEWD OUT OF NM/CO, WITH THE MAIN POWERFUL VORT MAX STILL DIVING SEWD ACROSS SRN NV. WEAKER LEAD SHORTWAVE WILL EHHANCE UVVS ALONG DRYLINE LATE THIS PM ALLOWING SVR TSTM INITIATION AS STATED IN SPSICT. ACTIVITY TO BECOME MORE WIDESPREAD AS IT SPREADS EWD ACROSS CWA TONIGHT AND REMAIN AT OR NEAR SVR LVLS, AS STRONG UPPER DIVERGENCE OCCURS IN LEFT FRONT QUAD OF UPR JET...WHILE SRLY LLJ INCREASES TO AT LEAST 50 KT AHEAD OF DRYLINE. 0-6KM SHEAR OF AROUND 40 KTS PROGGED ON ETA. WL CONTINUE HIGH CHC POPS ACROSS CNTRL ZONES WITH LIKELY POPS S-CNTRL AND SERN KS WHERE HIGHER QPF IS GENERATED BY ETA. CONVECTION COULD PERSIST INTO THE MORNING HOURS ACROSS PORTIONS OF S-CNTRL AND ESPECIALLY SERN KS AS UPPER FLOW BACKS AND STRONG DYNAMIC FORCING INCREASES. ETA/AVN INDICATE SOME POTENTIAL FOR SHOWERS TO FORM UNDER COLD CORE DEVELOPING UPPER LOW OVER CNTRL KS TUESDAY PM/NIGHT. UNCERTAIN ON HOW MUCH MOISTURE WILL BE AVBL WEDNESDAY UNDER COLD CORE TROUGH AND ATTM FEEL PRECIPITATION POTENTIAL TOO SLIGHT TO INSERT INTO FCST. INITIAL GLANCE AT MRF/ECMWF FOR EXTENDED...INDICATES DRY THURS-SAT AND NEAR NORMAL TEMPS. FCSTID = 9/CARUSO ICT 61 72 50 68 / 70 50 10 10 HUT 60 70 49 68 / 70 50 10 10 EWK 61 72 50 68 / 70 50 10 10 EQA 62 72 50 68 / 70 50 10 10 WLD 62 72 50 69 / 70 50 10 10 RSL 59 68 46 66 / 50 30 10 10 GBD 59 69 47 67 / 50 30 10 10 SLN 60 69 47 67 / 50 30 10 10 MPR 61 69 48 67 / 50 30 10 10 CFV 63 72 51 69 / 70 50 10 10 CNU 63 72 51 69 / 70 50 10 10 K88 62 72 50 68 / 70 50 10 10 .ICT...NONE.
In the hours before
Special weather statement, May 3, 7:01 PM CDT, 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1200 PM CDT TUE MAY 4 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: AT MIDDAY A COLD FRONT WAS ENTERING WESTERN KANSAS WITH A DRYLINE EXTENDING FROM NEAR HILL CITY TO NEAR MEDICINE LODGE. AN AREA OF LOW PRESSURE ALOFT IS FORECAST TO MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. THIS WILL LIKELY TRIGGER ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL LIKELY DEVELOP EARLY THIS AFTERNOON ROUGHLY ALONG OR WEST OF HIGHWAY 14 AND SPREAD EAST DURING THE AFTERNOON AND EVENING. THE AREA AT GREATEST RISK IS WEST OF A LINE FROM LINCOLN TO JUST WEST OF EMPORIA TO COFFEYVILLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE DAMAGING WIND THREAT IS HIGHEST ACROSS SOUTH CENTRAL KANSAS. AS COLDER AIR ALOFT MOVES INTO THE AREA...FUNNEL CLOUDS MAY DEVELOP WITH SOME OF THE THUNDERSTORMS. BRIEF TORNADOES CANNOT BE RULED OUT. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER CENTRAL AND SOUTH CENTRAL THIS AFTERNOON AND EARLY EVENING AND IN SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 3, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| May 3, 7:55 PM CDT | Tornado Warning | ICT | Harper | 65 min |
| May 3, 8:16 PM CDT | Tornado Warning | ICT | Sedgwick, Sumner | 64 min |
| May 3, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 3, 8:59 PM CDT | Tornado Warning | ICT | Butler | 61 min |
| May 3, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 46 min |
| May 3, 9:37 PM CDT | Tornado Warning | ICT | Butler | 48 min |
| May 3, 9:43 PM CDT | Tornado Warning | ICT | Chase | 62 min |
| May 3, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 63 min |
| May 3, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 65 min |
| May 4, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| May 4, 8:00 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 60 min |
| May 4, 8:07 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| May 4, 8:33 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| May 4, 10:20 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 25 min |
| May 4, 11:11 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| May 4, 12:23 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| May 4, 1:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| May 4, 1:30 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 30 min |
| May 4, 1:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 46 min |
| May 4, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 30 min |
| May 4, 2:04 PM CDT | Tornado Warning | ICT | McPherson | 26 min |
| May 4, 2:10 PM CDT | Tornado Warning | ICT | Ellsworth, Saline | 50 min |
| May 4, 2:26 PM CDT | Tornado Warning | ICT | McPherson | 49 min |
| May 4, 2:58 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 35 min |
| May 4, 4:31 PM CDT | Tornado Warning | ICT | Marion | 29 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.